FAQ - Nicotine Replacement therapy (NRT)

Nicotine patch

I Question: I have gone for 18 days without a cigarette, using 15 mg nicorette patches from 7:00 a.m. to 6:00 p.m. but yesterday morning I forgot to put one on. I had no problem all day, I even spent the evening with friends who smoke like mad, without any urge to smoke, on the contrary, the smell on my clothes disgusted me when I got home. But afterwards, although I was tired, it was impossible to get to sleep. My heart was beating so hard (not fast but hard) that it resonated through the mattress. I started to drop off to sleep when suddenly I was wide awake again. Does that mean that I cannot manage without NRT? I was thinking of stopping using the patches soon. I will only consider myself a non-smoker when I don't need to replace cigarettes with something else.

Answer: You had an overdose of smoke. That's what happened. The body always manages to get its nicotine fix. So there's no patch, never mind there is smoke galore: why deprive yourself? Just sniff it up! That is what your brain said that night. The symptoms that you presented, palpitations and insomnia, are those of a nicotine overdose. You wouldn't have surprised me if you had said headaches and nausea.

Don't stop using the patch immediately. Decrease it gradually by going from 10 to 5 mg. Choose the duration of the stages. But stopping too soon could cause a relapse. Statistics show that the optimal duration of treatment is 3 months. However 2 months is generally sufficient. It depends on how you feel and what you want.

Keep the patch on when you go out for the evening. I think you'll have fewer symptoms, but you may still have some. The ideal thing would be if your friends only smoked outside or at the window.

Response from Dr. Akram Shafei, tobacco specialist doctor (Cairo, Egypt) who answered by video

II Question: I have decided to quit, but I'm not sure that I want to use patches. Are they really effective? Isn't it a shame to start with such products when my body is being weaned off nicotine? Will this lessen any possible weight gain?

Answer: Patches double your chances of successfully quitting smoking, and they will stop you from suffering from nicotine withdrawal symptoms. They only provide 60% of the nicotine you get from cigarettes, and no carbon monoxide or other toxic gases, tars etc... Other nicotine replacement products are also effective: inhaler, nasal spray, etc...

III Question: Do the patches provoke any side effects? I started this treatment three days ago, and do not feel at all well in the morning (malaise, fatigue) and I am unable to sleep properly at night, waking up many times. Is it a dosage problem?

Answer: The side effects of the patch are described in the instructions. Insomnia can be caused by lack of nicotine if you wear it while sleeping (24 hour Nicotinell patch). But insomnia is also caused by a lack of nicotine, which may indicate that the dose you take is insufficient. In this case it would be better to increase the dose of your patch, and not interrupt treatment. As with other withdrawal symptoms, insomnia will pass as time goes by.

IV Question: I quit smoking over a year ago but I still get cravings. Can I use patches again?

Answer: Patches and other nicotine replacements are used primarily to overcome the difficulties of weaning yourself off nicotine. Once you have given up smoking it is not a good idea to use nicotine replacements which would reactivate the nicotine receptors in your brain by stimulating them. The urge to smoke is certainly of a more psychological origin; big changes in your life or stress, for example, may be the cause. Cigarettes having been your way of dealing with such problems before you quit, you now feel at a loss. There are many other means available to deal with these urges. The challenge is to find the one that works for you and meets the needs of your current situation. Discussing it on forums or with a professional could help you find a technique that had escaped your notice so far.

Nicotine gum

Question: I use gum, but I'm afraid of not being able to do without. Will I become dependent?

Answer: Do not overestimate the risk of dependence on nicotine gum. Among those who have quit smoking using gum, only 16% still use it a year later, compared to 6% for those on a placebo gum (without nicotine): so only 10% (16-6) continue to need nicotine. This does not mean that they are addicted to it. It is also possible that they need it to avoid starting smoking again. The risk that you must consider is the risk of relapsing. Even among people who stopped smoking for one month, about half will start smoking again after a year. My advice is that you continue to use the gum for three months after quitting.

General information on replacements

l. Question: Am I at risk of becoming dependent on nicotine replacement therapy (NRT)?

Answer: Nicotine does not always cause an addiction. The nicotine in cigarette smoke is addictive because it reaches the brain very quickly (7 seconds). In contrast, the nicotine delivered by a patch makes its way slowly through the skin. It does not bring with it the 'pleasure' that smokers may feel after smoking a cigarette. Therefore the nicotine provided by patches does not cause dependence, unlike that found in cigarettes. The nicotine in gum and inhalers penetrates slowly through the mouth. There is no scientific evidence that nicotine gum and inhalers are addictive. The nicotine delivered by nasal spray reaches the brain faster than that delivered by gum or an inhaler, but still much slower than that delivered by cigarettes. The risk of becoming addicted to nicotine nasal spray is slight.

ll. Question: I stopped smoking 11½ months ago. I smoked 50 - 80 cigarettes a day for ages. I chew 2 to 5 sticks of 4mg gum per day at work. It's rare that I chew gum on my three days off (I work at 80%).

  1. Am I addicted?
  2. Should I make an effort to stop chewing gum?
  3. Which effects are purely from nicotine?

Answer:

  1. We don't speak of addiction to NRT before 1 year of use (but you're almost there!) and the notion of dependence requires the presence of at least three criteria, out of a possible seven for which I have insufficient information on you. However, the fact that you don't use gum for three days out of seven leads me to think that if there is dependence, it is most likely psychological rather than physical.
  2. Ideally, it is worth trying to phase out the use of gum by lowering your consumption week by week to reduce any possible side effects (jaw pain, heartburn and nausea) and cost. There are no serious side effects due to long-term use of gum. The most important thing is to maintain smoking cessation.
  3. Dependence is the main effect of nicotine when it is smoked, because of its positive effects on the psyche: pleasure, mood improvement, concentration, attention, anxiety reduction. It isn't the direct cause of tobacco-related diseases which are due to many of the 4000 substances present in the tobacco smoked.

lll. Question: I had a heart attack a few months ago, I absolutely must stop smoking completely. Can I use nicotine replacement therapy (NRT)?

Answer: As you have already had a heart attack, it is quite clear that it would be good for you and your health to quit smoking. My first recommendation is to find a health professional, if possible, a doctor to help you and follow you in your undertaking. This could be your family doctor or a specialist consultation which is usually found in large hospitals (HUG Geneva). Then plan your quitting, which must be well prepared, as gradual reductions are rarely successful.

Finally, I recommend medication either in the form of NRT or Zyban, or possibly both. These treatments double your chances of success.

It is perfectly possible to take NRT, even after a heart attack. The reticence to prescribe NRT for cardiac patients is entirely outdated. We now know that these products are not dangerous because nicotine is addictive but doesn't cause diseases, even heart disease. Moreover, doses are lower than with smoking which brings with it more than 4000 toxic substances some of which do cause diseases. Therefore you can use NRT, perhaps in combination, but the choice should be made with the person who will follow you. Lastly you must prepare your strategies for preventing a relapse and staying an ex-smoker.

lV. Question: With a view to stopping completely, can you use an inhaler and smoke about 3 cigarettes a day? Is it dangerous?

Answer: Once again the danger lies not in nicotine and NRT but in tobacco smoke which contains over 4,000 substances, many of which are harmful! The best way to stop smoking is not to reduce gradually but to quit completely. However, some people prefer to reduce their consumption gradually to a certain level, below which it is difficult to go and then to quit completely. At 3 cigarettes a day you are ready for the next move - quitting once and for all. Quitting will not happen by magic, you will have to make the decision. What is dangerous is continuing to smoke in smaller amounts, for if no decision is made you will gradually return to your previous consumption. Indeed the overwhelming majority of smokers fail to maintain long-term significant reductions. To help make this reduction it is possible to use an NRT such as the inhaler which may be used safely to limit the number of cigarettes smoked since it provides only nicotine. Similarly the inhaler is useful for calming withdrawal symptoms in smoking cessation. It should be used over a period of 2-3 months, reducing the number of cartridges from the 2nd month.

 

bandeau bottom
 

Documentation

brochures

Brochures - Pictures - Stickers

www.stop-alcool.ch

https://www.stop-cannabis.ch

logo